Hot flushes, mood swings, vaginal dryness, headaches and aches and pains are all common side effects of menopause and while many women turn to hormone replacement therapy (HRT) to ease these symptoms, new research claims the treatment is linked to an increased risk of heart disease for some women.
Researchers from the University of Pittsburgh Graduate School of Public Health say hormone therapy needs to be tailored to individual women and based on their personal risk factors for cardiovascular disease after a new study published in the Journal of the American Heart Association found HRT affects the accumulation of heart fat. In addition, experts discovered that the formulation and delivery route of hormones – be it a pill taken orally or a patch placed on the skin – impacts the types of fat deposits a woman can develop and whether these deposits will lead to the hardening of the arteries.
“We cannot treat all menopause hormone therapy types the same,” study lead author Samar El Khoudary said in a statement. “We’re adding to the recognised list of cardiovascular-related effects of menopause hormone therapy by showing a novel cardiovascular risk factor that’s specific to menopausal women also is affected by hormone therapy.”
The average age of menopause in Australia is 51 and, while most women experience it between the ages of 45 and 55, menopausal symptoms don’t end once a woman stops having her period. Some women continue to experience symptoms – which occur when natural levels of the oestrogen hormone decline in the body – well into their 80s and HRT is a primary and effective way to keep symptoms at bay.
Researchers used data from 474 healthy women, aged between 42 and 58, enrolled in the Kronos Early Estrogen Prevention Study (KEEPS). They tested hormone therapy administered through both pills and patches, with study co-author JoAnn Manson explaining: “This allowed us to see the effects of different types of hormone therapy and whether the route of delivery — oral or through the skin — affected heart health in otherwise healthy women.”
Earlier studies found that postmenopausal women with lower serum oestrogen levels had higher volumes of fat around the heart – also known as pericardial fat – as well as higher rates of coronary artery calcification, which can lead to heart disease, when compared to premenopausal women.
Researchers discovered that hormone patches increased fat deposition around the heart, in turn worsening the coronary artery calcification progression. While women taking oral hormones were found to be less likely to see increases in heart fat or an increased build-up of calcium in their arteries.
“That was surprising,” El Khoudary explained. “The patch is thought to be safer because it’s not systemic, just topical, and it doesn’t have an impact on inflammation or triglyceride levels like oral hormones.”
Researchers explained that while many clinical guidelines favour patches as the first line of treatment because they’re associated with a reduced risk of blood clots compared to oral tablets, the study shows there’s more to consider when prescribing HRT, with study co-author Nanette Santoro saying: “This study makes us think twice about that recommendation and reminds us that there is more complexity to the story of how or whether menopausal hormones protect women against heart disease later in life or increase their risk.”
For women who don’t want to use HRT, high blood pressure medication and antidepressants may be effective in preventing hot flushes, while some diet and lifestyle changes can also reduce the severity of symptoms. It’s always important to talk about your options with a GP, gynaecologist or endocrinologist and to assess whether HRT or another treatment would be best suited.
Important information: The information provided on this website is of a general nature and information purposes only. It does not take into account your personal health requirements or existing medical conditions. It is not personalised health advice and must not be relied upon as such. Before making any decisions about your health or changes to medication, diet and exercise routines you should determine whether the information is appropriate in terms of your particular circumstances and seek advice from a medical professional.